Sanofi-aventis Canada Inc. in consultation with Health Canada would like to inform health care professionals of important updated safety information regarding Ketek (telithromycin) tablets.
Based on information in published case reports and post-market adverse event reports, the Canadian Product Monograph has been revised to include information on severe and sometimes fatal hepatotoxicity in patients taking Ketek. The Product Monograph also includes updated information regarding syncope (loss of consciousness) and the use of Ketek in patients with myasthenia gravis.
Acute liver failure including fulminant hepatitis and hepatic necrosis leading to liver transplant or death have been observed during or immediately after the completion of Ketek treatment.
Exacerbations of myasthenia gravis have led to death or life-threatening acute respiratory failure with a rapid onset in patients taking Ketek.
Syncope, usually associated with vagal syndrome, has been reported in patients taking Ketek.
Alterations in hepatic enzymes have been commonly observed in clinical studies with telithromycin
Alterations in hepatic enzymes have been commonly observed in clinical studies with telithromycin. Hepatitis and hepatocellular injury were observed infrequently.
Most post-marketing cases of hepatic dysfunction were reversible after discontinuation of Ketek, however cases of severe hepatotoxicity, including necrosis, hepatic failure and death have occurred. In some of these cases liver injury occurred after administration of only a few doses of Ketek and progressed rapidly. The mechanism underlying severe hepatocellular injury is unknown. Severe reactions, in some but not all cases, have been associated with serious underlying diseases or concomitant medications.
In light of this safety information, the Product Monograph has been revised to include the following recommendations:
- Ketek is contraindicated in patients with a previous history of hepatitis and/or jaundice associated with the use of this drug.
- Ketek is contraindicated in patients who are hypersensitive to telithromycin or to any macrolide antibiotic.
- Physicians and patients should monitor for symptoms of hepatitis, such as fatigue, malaise, anorexia, nausea, jaundice, bilirubinuria, acholic stools, liver tenderness, hepatomegaly, or pruritus.
- Patients with symptoms of hepatitis must be advised to discontinue Ketek and immediately seek medical
evaluation, which should include liver function tests. If clinical hepatitis or transaminase elevations combined with other systemic symptoms of hepatocellular injury occur, Ketek should be permanently discontinued.
The Product Monograph has also been updated regarding the exacerbations of myasthenia gravis
The Product Monograph has also been updated regarding the exacerbations of myasthenia gravis and regarding syncope, usually associated with vagal syndrome. These side effects and the following recommendations should be taken into consideration when prescribing Ketek:
- Ketek is not recommended for patients with myasthenia gravis, however if no other therapeutic alternatives are available then such patients must be closely monitored and advised to discontinue Ketek treatment and immediately seek medical attention if they experience any exacerbation of their symptoms.
- Patients should be cautioned about the potential effects of syncope on activities such as driving a vehicle, operating machinery or engaging in other potentially hazardous activities.